Alert archive / South Carolina / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 121, NWS Columbia, SC

December 10, 2004Orangeburg County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Dec 10, 2004, 4:29 AM EST for Orangeburg County, South Carolina. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 10, 2004, 4:29 AM EST (09:29 UTC)
Expired
Dec 10, 2004, 5:00 AM EST
In force
31 min
Issued by
NWS Columbia, SC
Area
Counties, with a storm outline in the text

County Orangeburg County, SC

The radar

The Columbia radar (KCAE), 45 km from the middle of the area, began a volume at 09:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 10, 2:35 AM ESTTornado WatchSPC6 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 9.5 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2004-12-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 555 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2004-12-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 95 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
555 J/kg
Mixed-layer CIN
-93 J/kg
Mixed-layer LCL
998 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
95 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCAE 100929
SVRCAE
SCC075-101000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
426 AM EST FRI DEC 10 2004

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ORANGEBURG COUNTY IN CENTRAL SOUTH CAROLINA
  THIS INCLUDES THE CITY OF ORANGEBURG

* UNTIL 500 AM EST

* AT 425 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND      
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED
  ABOUT 8 MILES NORTHWEST OF ORANGEBURG AND MOVING NORTHEAST AT 35
  MPH.

* THE SEVERE THUNDERSTORM WILL BE ...
  NORTHWEST OF ORANGEBURG AT 430.

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1, 8 0 0,
7 7 5, 7 1 9 9.

LAT...LON 3359 8114 3343 8107 3349 8069 3366 8098

$$
CDL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 10, 2:45 AM EST, 1 hour 44 minutes earlier.

Area forecast discussion, Dec 10, 2:45 AM EST, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
245 AM EST FRI DEC 10 2004

.SHORT TERM...
CURRENTLY COORDINATING WITH SPC ON TORNADO WATCH SITUATION.
CLUSTER OF THUNDERSTORMS MOVING THROUGH MIDLANDS AT THE MOMENT.
INSTABILITY WEAK WITH LI -2 TO -4. HOWEVER...THREAT OF SEVERE
WEATHER CONTINUES...VAD WIND PROFILE FROM KCAE INDICATING STRONG LOW
LEVEL SPEED SHEAR. BEST SHEAR ACROSS EASTERN ZONES DURING THE
MORNING HOURS...ALTHOUGH STORMS MAY INTENSIFY NEAR THE WARM FRONT
ACROSS PIEDMONT/NORTH MIDLANDS REGION AS WELL.

UPPER TROUGH CENTERED IN THE UPPER MID WEST MOVING EAST TOWARD OHIO
VALLEY. STRONG 500MB VORT MAX ROTATING THRU BASE...WILL MOVE OVER
SOUTH CAROLINA THIS AFTERNOON...BUT DEEP MOISTURE OFF COAST BY THEN.
BY 12Z EXPECT BULK OF SHOWERS/STORMS TO BE MOVING EAST OF MIDLANDS...
850MB COLD AIR ADVECTION DEVELOPING. HOWEVER A FEW SHOWERS MAY
DEVELOP THIS AFTERNOON MAINLY NORTH OF CAE...ASSOCIATED WITH COLD AIR
ALOFT/500MB VORT ADVECTION. WILL GO WITH CHANCE POPS UNTIL LATE
MORNING THEN PARTIAL CLEARING...MAINLY IN THE CSRA AS DRIER AIR
FILTER INTO AREA. COLD FRONT SHOULD PUSH EAST OF AREA AROUND 18Z...
EXPECT GUSTY WINDS WILL ISSUE LAKE WIND ADVISORY.

MODELS HINT AT SOME CLOUDS SATURDAY...MAINLY NORTHERN ZONES DUE TO
COLD AIR ALOFT...SOME DOWNSLOPE THOUGH AND GFS MOISTURE MAY BE
OVERDONE. TURNING COLDER THOUGH AND MAY BE STILL BREEZY SATURDAY.
COOL GUIDANCE MINS LOOK OK SUNDAY MORNING WITH DIMINISHING WINDS.
SLIGHTLY WARMER SUNDAY WITH WEAK LOW LEVEL WARM ADVECTION.

.LONG TERM...
NO CHANGES TO EXTENDED PERIOD.
&&

.AVIATION...
A COLD FRONT WILL MOVE EAST THROUGH THE AREA AROUND MID DAY. THE
CIRCULATION FROM LOW PRESSURE CENTER WELL TO THE NORTHEAST WILL
CONTINUE TO INFLUENCE THE AREA LATER THIS AFTERNOON AND TONIGHT.
MVFR/IFR CEILINGS IN STRATUS AND SCATTERED SHOWERS AND THUNDERSTORMS
WILL IMPACT THE AREA THROUGH 1400 UTC. DRIER AIR SPREADING INTO THE
AREA WITH THE FRONT WILL PRODUCE VFR CONDITIONS FOR THE AFTERNOON
AND EVENING. SURFACE WINDS WILL INCREASE TO SOUTHWEST 15 TO 25 KNOTS
THIS AFTERNOON AND DECREASE TO 10 TO 15 KNOTS TONIGHT.
&&

.PRELIMINARY POINT TEMPS/POPS...
COLUMBIA     69  45  56  36 /  50  10  10  10
AUGUSTA      67  43  55  36 /  50  10  10  10
SUMTER       71  43  57  36 /  50  10  10  10
ORANGEBURG   71  45  57  36 /  50  10  10  10
&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...LAKE WIND ADVISORY TODAY ALL CWA.
GA...LAKE WIND ADVISORY TODAY ALL CWA.
&&

AWP
Hazardous weather outlook, Dec 9, 4:53 AM EST, 23 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
453 AM EST THU DEC 9 2004

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-100953-
AIKEN SC-BAMBERG SC-BARNWELL SC-BURKE GA-CALHOUN SC-CHESTERFIELD SC-
CLARENDON SC-COLUMBIA GA-EDGEFIELD SC-FAIRFIELD SC-KERSHAW SC-
LANCASTER SC-LEE SC-LEXINGTON SC-LINCOLN GA-MCCORMICK SC-MCDUFFIE GA-
NEWBERRY SC-ORANGEBURG SC-RICHLAND SC-RICHMOND GA-SALUDA SC-
SUMTER SC-
453 AM EST THU DEC 9 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...
IT WILL BE WINDY FRIDAY ESPECIALLY IN THE AFTERNOON. SOUTHWEST
WINDS OF 15 MPH WITH GUSTS TO 30 MPH ARE EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

RCC

In the hours before

Special weather statement, Dec 9, 11:38 PM EST, 4 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
1138 PM EST THU DEC 9 2004

SCZ015-016-020>022-100800-
CHESTERFIELD SC-FAIRFIELD SC-KERSHAW SC-LANCASTER SC-NEWBERRY SC-
INCLUDING THE CITIES OF...CAMDEN...LANCASTER AND NEWBERRY
1138 PM EST THU DEC 9 2004

...TORNADO WATCH REMAINS IN EFFECT UNTIL 3 AM...
SKIES WILL BE MOSTLY CLOUDY WITH A CHANCE OF SHOWERS AND
THUNDERSTORMS THROUGH 3 AM. A FEW THUNDERSTORMS MAY APPROACH SEVERE
LIMITS WITH WIND GUSTS OF 40 TO 60 MPH. ISOLATED TORNADOES ARE ALSO
POSSIBLE. OTHERWISE...TEMPERATURES WILL BE IN THE UPPER 50S TO LOWER
60S WITH SOUTHWEST WINDS 10 TO 20 MPH.

GAZ040-063>065-077-SCZ018-025>031-035>038-041-100800-
AIKEN SC-BAMBERG SC-BARNWELL SC-BURKE GA-CALHOUN SC-CLARENDON SC-
COLUMBIA GA-EDGEFIELD SC-LEE SC-LEXINGTON SC-LINCOLN GA-MCCORMICK SC-
MCDUFFIE GA-ORANGEBURG SC-RICHLAND SC-RICHMOND GA-SALUDA SC-
SUMTER SC-
INCLUDING THE CITIES OF...AIKEN...AUGUSTA...BISHOPVILLE...COLUMBIA...
LEXINGTON...MANNING...ORANGEBURG...SUMTER AND WAYNESBORO
1138 PM EST THU DEC 9 2004

...TORNADO WATCH REMAINS IN EFFECT UNTIL 3 AM...
SKIES WILL BE MOSTLY CLOUDY WITH A CHANCE OF SHOWERS AND
THUNDERSTORMS THROUGH 3 AM. A FEW THUNDERSTORMS MAY APPROACH SEVERE
LIMITS WITH WIND GUSTS OF 40 TO 60 MPH. ISOLATED TORNADOES ARE ALSO
POSSIBLE. OTHERWISE...TEMPERATURES WILL BE IN THE MID TO UPPER 60S
WITH SOUTHWEST WINDS 10 TO 20 MPH.
Special weather statement, Dec 10, 1:11 AM EST, 3 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
111 AM EST FRI DEC 10 2004

SCZ015-016-020>022-100800-
CHESTERFIELD SC-FAIRFIELD SC-KERSHAW SC-LANCASTER SC-NEWBERRY SC-
INCLUDING THE CITIES OF...CAMDEN...LANCASTER AND NEWBERRY
111 AM EST FRI DEC 10 2004

...TORNADO WATCH REMAINS IN EFFECT UNTIL 3 AM...
SKIES WILL BE MOSTLY CLOUDY WITH SCATTERED SHOWERS AND
THUNDERSTORMS THROUGH 3 AM. A FEW THUNDERSTORMS MAY APPROACH SEVERE
LIMITS WITH WIND GUSTS OF 40 TO 60 MPH. ISOLATED TORNADOES ARE ALSO
POSSIBLE. OTHERWISE...TEMPERATURES WILL BE IN THE UPPER 50S TO LOWER
60S WITH SOUTHWEST WINDS 10 TO 20 MPH.

GAZ040-063>065-077-SCZ018-025>031-035>038-041-100800-
AIKEN SC-BAMBERG SC-BARNWELL SC-BURKE GA-CALHOUN SC-CLARENDON SC-
COLUMBIA GA-EDGEFIELD SC-LEE SC-LEXINGTON SC-LINCOLN GA-MCCORMICK SC-
MCDUFFIE GA-ORANGEBURG SC-RICHLAND SC-RICHMOND GA-SALUDA SC-
SUMTER SC-
INCLUDING THE CITIES OF...AIKEN...AUGUSTA...BISHOPVILLE...COLUMBIA...
LEXINGTON...MANNING...ORANGEBURG...SUMTER AND WAYNESBORO
111 AM EST FRI DEC 10 2004

...TORNADO WATCH REMAINS IN EFFECT UNTIL 3 AM...
SKIES WILL BE MOSTLY CLOUDY WITH SCATTERED OF SHOWERS AND
THUNDERSTORMS THROUGH 3 AM. A FEW THUNDERSTORMS MAY APPROACH SEVERE
LIMITS WITH WIND GUSTS OF 40 TO 60 MPH. ISOLATED TORNADOES ARE ALSO
POSSIBLE. OTHERWISE...TEMPERATURES WILL BE IN THE MID TO UPPER 60S
WITH SOUTHWEST WINDS 10 TO 20 MPH.

RCC
Local storm report, Dec 10, 3:07 AM EST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
307 AM EST FRI DEC 10 2004

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 AM     HAIL             1 S MONETTA             33.84N 81.61W
12/10/2004  0.75 INCH        AIKEN              SC   BROADCAST MEDIA

            PEA TO PENNY SIZE HAIL REPORTED SOUTH OF MONETTA BY THE
            PUBLIC...VIA WAGT TV AUGUSTA.

&&

NWS
Local storm report, Dec 10, 3:16 AM EST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
316 AM EST FRI DEC 10 2004

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 AM     TSTM WND DMG     3 SW LEXINGTON          33.96N 81.27W
12/10/2004                   LEXINGTON          SC   TRAINED SPOTTER

            SPOTTER REPORTED TREES DOWN ON INTERSTATE 20 AND MILE
            MARKER 53. REPORT RELAYED THROUGH NWS GREER.

&&
Special weather statement, Dec 10, 3:20 AM EST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
320 AM EST FRI DEC 10 2004

SCZ015-016-022-027>031-035>038-041-101000-
AIKEN SC-BAMBERG SC-BARNWELL SC-CALHOUN SC-CHESTERFIELD SC-
CLARENDON SC-KERSHAW SC-LANCASTER SC-LEE SC-LEXINGTON SC-
ORANGEBURG SC-RICHLAND SC-SUMTER SC-
INCLUDING THE CITIES OF...AIKEN...BISHOPVILLE...CAMDEN...COLUMBIA...
LANCASTER...LEXINGTON...MANNING...ORANGEBURG AND SUMTER
320 AM EST FRI DEC 10 2004

...TORNADO WATCH IN EFFECT UNTIL 9 AM...
AN AREA OF SHOWERS AND THUNDERSTORMS WILL CONTINUE MOVING NORTHEAST
THROUGH THE AREA THROUGH 5 AM. SOME OF THESE STORMS WILL HAVE THE
POTENTIAL OF PRODUCING SEVERE WEATHER. TEMPERATURES WILL REMAIN IN
THE 60S WITH SOUTHWEST WINDS OF 10 TO 15 MPH EXCEPT STRONGER NEAR
THUNDERSTORMS.

RCC
Local storm report, Dec 10, 4:06 AM EST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
406 AM EST FRI DEC 10 2004

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0318 AM     TSTM WND DMG     ST. ANDREWS             34.05N 81.10W
12/10/2004                   RICHLAND           SC   LAW ENFORCEMENT

            RICHLAND COUNTY SHERIFF REPORTS POWER LINES DOWN AT
            RIVERWINDS APTS LONGCREEK RD NEAR ST ANDREWS RD.

&&

KILMER

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 10, 2:03 AM ESTTornado WarningCAEAiken42 min
Dec 10, 2:53 AM ESTSevere Thunderstorm WarningCAELexington22 min
Dec 10, 3:15 AM ESTSevere Thunderstorm WarningCAERichland30 min
Dec 10, 3:26 AM ESTSevere Thunderstorm WarningCAEAiken34 min
Dec 10, 3:37 AM ESTSevere Thunderstorm WarningCAEKershaw38 min
Dec 10, 3:52 AM ESTSevere Thunderstorm WarningCAEBarnwell23 min
Dec 10, 3:57 AM ESTSevere Thunderstorm WarningCAEOrangeburg33 min
Dec 10, 4:41 AM ESTTornado WarningCAECalhoun, Orangeburg34 min
Dec 10, 5:18 AM ESTTornado WarningCAESumter27 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.